why is my uvula swollen?
I am a 30 year old technology. This morning I woke up and my uvula, the thing that dangles in the back of the throat, was twice its normal size. My mouth was very dry and I also was having problems swallowing. I do not remember eating or drinking anything I am allergic too. I do have asthma and I do take an Albuterol inhaler. There are no other medications I take. If anyone has any information about what causes this and what to do when it happens, please let me know. Thanks.
A swelling of the uvula is known as uvulitis. The most common causes of uvulitis are the same as the causes of swelling of the tonsils (tonsillitis) and the back of the throat (pharyngitis) - in other words, viral and bacterial infections of the throat. Sometimes the uvulitis is more prominent than the tonsillitis or pharyngitis, but the process is the same. Generally, these cases are self limiting and can be treated with rest, fluids, and over the counter anti inflammatory medications. Less commonly, uvulitis can be a sign of a serious allergic reaction. This may occur even if you do not have a prior history of allergy. If your have tongue or lip swelling, or if you have any wheezing or trouble breathing, these could be signs of a serious allergy, and you should see your doctor or go to the emergency room as soon as possible. Occasionally, swelling of the uvula, even from just a common viral infection, can be significant enough to make it difficult to swallow. In these cases you should see your doctor or go to the emergency room as soon as possible, to make sure the swelling is not in any danger of closing off the passage of air in your throat.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.